Massachusetts, 2020

Lightning Strike in Massachusetts, July 28, 2020

July 28, 2020 · NWS BOX · 1 event in 1 county or zone

A cold front caused scattered thunderstorms in Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front caused scattered thunderstorms in Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 2:29 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
329 PM EDT Tue Jul 28 2020

.SYNOPSIS...
Hot weather continues through midweek, then moderates to very
warm for the weekend and early next week. Humidity will
decrease for the middle and end of this week. A few showers
and storms possible Thursday afternoon into early Friday
morning. Dry and comfortable heading into this weekend. Better
chance for rain early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and widely scattered thunderstorms mainly south of the
Mass Pike in CT, RI, and SE MA associated with a cold front
moving through the region. Expect this cold front to move
offshore early tonight. A lingering shower or thunderstorm may
affect the south coast and Islands until after midnight.

Somewhat drier air filters in overnight. Afternoon dew points
over Northern and Central NY were in the 50s. This may be enough
to bring values below 60 in much of Northern Mass, while areas
south of the Mass Pike will have dew points in the low to mid
60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Weak high pressure builds over New England Wednesday,
maintaining rain-free weather. Dew points will remain in the
upper 50s to mid 60s. So humidity will remain lower than today,
but still noticeable. Mixing will reach near 800 mb, where temps
of 12-13C will support max sfc temps 90 to 95F except 80s along
the South Coast.

The expected Heat Index values will also be in the lower 90s.
This will be less than Heat Advisory Thresholds, so no headline
extension is expected.

A shower/thunderstorm may reach the Berkshire East Slopes
Wednesday evening before dissipating. Otherwise a rain-free
night with fair/ptly cloudy skies. Dew points climb a notch and
will be in the 60s, possibly near 70 on the Cape/Islands. Expect
min temps of 65 to 75F.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights...

* Hot, but not excessively hot to round out the week. Slightly less
  hot for the weekend.

* Sct'd showers/t'storms Thursday into Friday morning. Dry and less
  humid for this upcoming weekend.

Temperatures...

Seasonable afternoon temperatures across southern New England
average between 82F and 85F. As of late, afternoon temperatures have
been well into the low and middle 90s - even reaching the upper 90s.
A bit of relief from the heat arrives for the second half of the
workweek, but it will still be plenty warm. 850 mb temperatures will
range between +15C and +18C for Thursday afternoon. Compare that to
the +20C at 850 mb on Tuesday. Even still, a few locations could
reach the upper 80s and low 90s Thursday afternoon. Heading into
Friday and the up coming weekend those daily highs will return to
the middle 80s to the upper 70s along the coast. Dewpoints are a bit
more manageable in the low 60s inland and upper 60s at the coast.
Early next week a bit more relief will come with forecast highs
Monday through Wednesday in the low 80s to upper 70s, though it will
not be a sunny or dry period.

Precipitation...

Much of the first half of Thursday will be dry. Chance for a few
afternoon showers or a thunderstorm are possible - models indicate a
few showers could redevelop along the coast as we move into Friday
morning. Looking ahead to the weekend we are largely dry as high
pressure builds in through Sunday. Then, guidance shows a bit more
activity for early and middle next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence

VFR. Still could have some lingering shower/storms across the
South Coast the first half of the night as a cold front stalls.
If a shower or storm moves through, that could bring a brief
period of MVFR cigs/IFR vsbys.

Wednesday...High confidence.

VFR. Light SW winds. Isolated shower/thunderstorm along the
Berkshire East Slope late in the day. These are not likely to
affect the CT Valley, but will need to be monitored.

Wednesday night...High confidence.

VFR. Light wind.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday through Thursday Night: VFR. Slight chance SHRA,
isolated TSRA.

Friday: VFR. Slight chance SHRA.

Friday Night through Saturday: VFR.

&&

.MARINE...
A cold front moves over the waters during the night, with
scattered showers/thunderstorms. This may reduce vsbys to 1-3 nm
in heavier downpours. Weak high pressure then moves over the
waters, bringing light wind and seas less than 5 ft.

A Small Craft Advisory continues to 8 PM for marginal rough seas.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.CLIMATE...
Last occurrence of 100+ temperatures...

BOS...07/22/2011
PVD...07/22/2011
BDL...07/21/2019
ORH...07/04/1911

Daily High Temperature Records

July 28th
BOS 99 in 1949
PVD 99 in 2020 (prev. 1949)
BDL 96 in 1931, 1949, 1970 and 2016
ORH 95 in 1892

Daily Warmest Low Temperature Records

July 28th...
BOS 78 in 1963
PVD 75 in 1919
BDL 74 in 1919
ORH 73 in 1931

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Excessive Heat Warning until 8 PM EDT this evening for
     MAZ017>021.
     Heat Advisory until 8 PM EDT this evening for MAZ004>007-
     010>016-022-026.
RI...Excessive Heat Warning until 8 PM EDT this evening for
     RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ254>256.

&&

SYNOPSIS...WTB/Gaucher
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Gaucher
AVIATION...WTB/Gaucher
MARINE...WTB/Gaucher
CLIMATE...
Hazardous weather outlook, Jul 28, 3:56 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
456 AM EDT Tue Jul 28 2020

CTZ002>004-MAZ004>007-010>022-026-RIZ001>007-290900-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
456 AM EDT Tue Jul 28 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except for the east slopes of the Berkshires and the
islands, and all of Rhode Island except Block Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few strong to severe thunderstorms will be possible today, mainly
between 2 to 10 PM EDT. The main threats are damaging winds and
downpours, with a lower risk for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ002-003-008-009-023-024-RIZ008-290900-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Dukes MA-Nantucket MA-Block Island RI-
456 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for southeastern Massachusetts,
western Massachusetts and southern Rhode Island.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms will be possible today, mainly
between 2 to 10 PM EDT. The main threats are damaging winds and
downpours, with a lower risk for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ230>237-250-251-254>256-290900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
456 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms will be possible today, mainly
between 2 to 10 PM EDT. The main threats are damaging winds and
downpours, with a lower risk for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 28, 10:59 AM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1159 AM EDT Tue Jul 28 2020

MAZ006-007-281700-
Eastern Essex MA-Western Essex MA-
1159 AM EDT Tue Jul 28 2020

...TORRENTIAL RAINFALL ACROSS EXTREME NORTHERN ESSEX COUNTY...

At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm
just north of Haverhill, moving east at 25 mph.

Winds in excess of 30 mph will accompany this storm. Torrential
rainfall may result in pockets of minor street flooding near the New
Hampshire border.

Locations impacted include...
Haverhill, Methuen, Newburyport, Amesbury, Salisbury, Merrimac and
West Newbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4286 7085 4287 7082 4281 7081 4283 7084
      4282 7086 4281 7086 4279 7113 4280 7114
      4282 7114 4281 7107 4286 7103 4287 7097
      4289 7093 4289 7090
TIME...MOT...LOC 1558Z 251DEG 18KT 4282 7109

Frank
Special weather statement, Jul 28, 1:37 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
237 PM EDT Tue Jul 28 2020

CTZ004-RIZ001-002-281915-
Windham CT-Northwest Providence RI-Southeast Providence RI-
237 PM EDT Tue Jul 28 2020

...DEVELOPING THUNDERSTORM IN WESTERN RHODE ISLAND...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foster, or 8 miles northwest of Coventry, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Providence, Cranston, North Providence, Johnston, Smithfield,
Lincoln, Killingly, Scituate, Glocester and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4177 7180 4186 7182 4194 7143 4177 7141
TIME...MOT...LOC 1836Z 262DEG 18KT 4181 7174

Frank
Special weather statement, Jul 28, 2:00 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
300 PM EDT Tue Jul 28 2020

MAZ017-020-RIZ001-002-281945-
Southern Bristol MA-Northern Bristol MA-Northwest Providence RI-
Southeast Providence RI-
300 PM EDT Tue Jul 28 2020

...STRONG THUNDERSTORM IN NORTHERN RHODE ISLAND...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Johnston, moving east at 25 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Providence, Cranston, Pawtucket, Taunton, East Providence,
Cumberland, North Providence, Johnston, North Attleborough,
Attleboro, Mansfield, Smithfield, Lincoln, Central Falls, Norton,
Swansea, Seekonk, Rehoboth, Scituate and Glocester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4179 7156 4190 7163 4201 7119 4180 7111
      4179 7138 4182 7139 4181 7140 4180 7139
TIME...MOT...LOC 1859Z 259DEG 22KT 4183 7151

Frank
Special weather statement, Jul 28, 2:34 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
334 PM EDT Tue Jul 28 2020

MAZ017-018-020-021-282015-
Southern Bristol MA-Northern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-
334 PM EDT Tue Jul 28 2020

...STRONG THUNDERSTORM...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dighton, or 8 miles southwest of Taunton, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Taunton, Middleborough, Somerset, Swansea, Raynham, Rehoboth,
Lakeville, Freetown, Dighton, Berkley, Rochester and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4186 7129 4195 7084 4178 7087 4177 7109
      4176 7109 4177 7111 4179 7112 4177 7112
      4177 7113 4176 7128
TIME...MOT...LOC 1933Z 257DEG 31KT 4182 7120

Frank
Special weather statement, Jul 28, 2:40 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
340 PM EDT Tue Jul 28 2020

CTZ004-RIZ001>004-282030-
Windham CT-Northwest Providence RI-Western Kent RI-Eastern Kent RI-
Southeast Providence RI-
340 PM EDT Tue Jul 28 2020

...STRONG THUNDERSTORM...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Warwick, Cranston, Coventry, West Warwick, Johnston,
Scituate, Foster and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4165 7186 4176 7181 4184 7142 4170 7140
TIME...MOT...LOC 1939Z 257DEG 30KT 4172 7165

Frank

The radar

The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Norfolk

When
July 28, 2:56 PM EST
Where
Norfolk County, 1.05 mi NNE of West Medway
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.165, -71.425

In Medway lightning caused a house fire on Lovering Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909956.